This study investigated the role of sudden sensorineural hearing loss (SSNHL) as a symptom in oral anticoagulant therapy with vitamin K antagonists (Phenprocoumon; Marcumar®, Falithrom®). Vascular compromise of the cochlea due to thrombosis, embolus, reduced blood flow or vasospasm is one of the four possible pathways that can lead to SSNHL. Oral anticoagulant therapy should prevent thrombosis; if it does not the question arises as to whether the anticoagulation is working, or the wrong hypothesis of vascular compromise has been made. Patients with SSNHL during oral anticoagulant therapy who were admitted tothe ENT Department of the University Hospital in Jena from 1998 to 2001 were included. The pure-tone audiograms and the prothrombin time (PT) values before and after the event of the SSNHL were evaluated. The study found 10 patients with SSNHL during oral anticoagulant therapy. Although the audiograms showed some improvement in the majority of cases, three cases showed almost no improvement in hearing. On admission, half of the patients showed a PT-value higher than 30 per cent and in nine cases a PT-value >30 per cent could be demonstrated at least once duringtesting. It was not possible to demonstrate a relationship between the SSNHL and oral anticoagulation. Vascular compromise cannot be excluded as a cause for sudden hearing loss in patients undergoing oral anticoagulant therapy. It is possible that oral anticoagulants influence the viscosity of the plasma leading to interference with the microcirculation in the inner ear. Further research into this area is currently being conducted.